Kentucky, 2012

Hail in Kentucky, May 29, 2012

May 29, 2012 · NWS PAH · 2 events in 2 counties and zones

Isolated severe storms occurred ahead of a weak cold front as it crossed the Lower Ohio River Valley. The storms were aided by a 500 mb shortwave trough moving eastward across the Ozark Mountains of Missouri and Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe storms occurred ahead of a weak cold front as it crossed the Lower Ohio River Valley. The storms were aided by a 500 mb shortwave trough moving eastward across the Ozark Mountains of Missouri and Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 2:50 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 29, 2:50 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT TUE MAY 29 2012

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 350 AM CDT TUE MAY 29 2012

MAIN FORECAST CONCERN REMAINS SMALL PRECIPITATION CHANCES TODAY AS
A WEAK FRONT DRIFTS ACROSS THE AREA.

EARLY THIS MORNING...SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED
ALONG AND SOUTH OF A COLD FRONT FROM CENTRAL INDIANA ACROSS CENTRAL
ILLINOIS INTO SOUTHERN MISSOURI. AS THE COLD FRONT MOVES INTO THE
FORECAST AREA TODAY...IT WILL KEEP THE POTENTIAL FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST. LATEST MODELS
INDICATE THE FRONT WILL BECOME RATHER DIFFUSE LATER TODAY...SO
DRIER AIR CURRENTLY OVER NORTHERN MISSOURI WILL NOT BE ALL THAT
QUICK TO ADVECT SOUTH INTO THE AREA. BETTER CHANCES FOR ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL SHIFT INTO SOUTHERN PORTIONS OF THE
REGION BY AFTERNOON...MAINLY IN WESTERN KENTUCKY. WHILE SEVERE
STORMS ARE NOT EXPECTED...AN ISOLATED STRONG STORM IS NOT OUT OF
THE QUESTION.

OPERATIONAL RUNS OF THE NAM...GFS...AND THE ECMWF TO A LESSER
EXTENT...CONTINUE TO HINT AT THE POSSIBILITY THAT SOME REMNANT
CONVECTIVE ACTIVITY MIGHT DRIFT INTO PORTIONS OF SOUTHEAST
MISSOURI LATE TONIGHT AND WEDNESDAY. MEANWHILE...MOST OF THE
MESOSCALE 4 KM WRF MODELS SUGGEST ANY CONVECTIVE ACTIVITY THAT
DEVELOPS TO OUR WEST OVER THE NEXT 24 TO 36 HOURS SHOULD TAKE MORE
OF A SOUTHERN PATH. GIVEN THIS UNCERTAINTY...WILL MAINTAIN SMALL
CHANCE POPS WEST OF THE MISSISSIPPI RIVER LATE TONIGHT INTO
WEDNESDAY...WITH DRY CONDITIONS ELSEWHERE.

THE FRONT IN THE AREA WILL AT LEAST TAKE THE BITE OUT OF THE HEAT
TODAY...BUT HIGHS WILL STILL REACH THE 90 DEGREE MARK IN MOST
LOCATIONS. A GRADUAL MODERATION IN THE UNSEASONABLE WARMTH WILL
OCCUR THROUGH MID WEEK...WITH HIGHS ON WEDNESDAY BACKING OFF INTO
THE MID AND UPPER 80S. THIS WILL PAVE THE WAY FOR WHAT APPEARS TO
BE AN UNSEASONABLY COOL END TO THE WEEK...

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 350 AM CDT TUE MAY 29 2012

A MAJOR STORM SYSTEM IS STILL FORECAST TO DEVELOP OVER THE
MISSISSIPPI VALLEY THURSDAY. ALTHOUGH THE PROSPECTS FOR A DECENT
AMOUNT OF RAIN THROUGHOUT THE REGION ARE PRETTY GOOD...THE DETAILS
ARE UNCERTAIN AT THIS TIME.

THE SURFACE LOW WILL BE DEVELOPING VERY CLOSE TO OUR REGION...IF NOT
OVERHEAD...THURSDAY AS THE PARENT UPPER LEVEL SYSTEM DIVES SOUTHEAST
THROUGH THE NORTHERN PLAINS. THE TRACK OF THE LOW WILL BE A MAJOR
FACTOR IN THE LOCATION OF THE HEAVIEST RAINS WITH THE SYSTEM AND IN
THE SEVERE WEATHER POTENTIAL. ALSO...AN MCS MAY HELP USHER THE
SYSTEM INTO THE REGION LATE WEDNESDAY NIGHT AND THURSDAY MORNING.
THIS COULD SIGNIFICANTLY IMPACT THE HEAVY RAIN AND SEVERE WEATHER
POTENTIAL THURSDAY AND THURSDAY NIGHT.

THE BOTTOM LINE IS THAT THE MODELS ARE NOT LIKELY TO LOCK ONTO THE
DETAILS WITH THIS SYSTEM MUCH BEFORE IT ARRIVES IF EVER. FOR NOW
HAVE KEPT THE FORECAST ON THE SAME GENERAL COURSE AS BEFORE. WILL
HAVE SLIGHT CHANCE POPS WEDNESDAY NIGHT OVER SOUTHEAST
MISSOURI...JUST IN CASE AN MCS CAN REACH THE AREA BY 12Z THURSDAY.
THE SURFACE LOW AND BEST PRECIPITATION CHANCES WILL MOVE
THROUGH/NEAR THE AREA THURSDAY INTO THURSDAY NIGHT. LIKELY POPS SEEM
REASONABLE AT THIS TIME. IT APPEARS THAT THE 00Z MODELS ARE PUSHING
THE PRIMARY SYSTEM THROUGH THE AREA A BIT FASTER THAN BEFORE...SO
FRIDAY POPS MAY BE OVERDONE.

THE CURRENT GRIDS HAVE ONLY AROUND 2/3 TO 1 INCH OF QPF IN THEM FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. WOULD NOT BE SURPRISED TO
SEE SOME AREAS GET MORE AND SOME AREAS GET LESS. AS STATED BEFORE
THERE IS A LOT OF UNCERTAINTY IN THE DETAILS.

SEVERE WEATHER WILL DEFINITELY BE A POSSIBILITY THURSDAY INTO
THURSDAY EVENING. THE TRACK OF THE SURFACE LOW WILL HAVE A MAJOR
ROLE IN THE SEVERE WEATHER ENVIRONMENT...AS SURFACE DEWPOINTS WILL
BE IN THE 40S OVER AT LEAST THE NORTHERN HALF OF THE AREA WEDNESDAY
NIGHT AND EARLY THURSDAY....AND THERE WILL BE LITTLE TIME FOR
ADVECTION ONCE THE SURFACE LOW PUSHES THROUGH/BY THE FORECAST AREA.
EVEN THE MID AND UPPER LEVEL FLOW IS NOT CERTAIN...DEPENDING ON THE
EXACT TRACK OF THE TROUGH ALOFT. A FULL RANGE OF SEVERE WEATHER IS
POSSIBLE...BUT NOTHING IS CERTAIN AT THIS TIME.

WILL KEEP SMALL POPS IN THE EAST FRIDAY NIGHT AND THE NORTHEAST
SATURDAY...WITH NORTHWEST FLOW ALOFT OVER THE REGION. COULD ARGUE
FOR A SLIGHT POP OVER THE ENTIRE REGION...SINCE NORTHWEST FLOW ALOFT
THIS TIME OF YEAR TYPICALLY LEADS TO MCS DEVELOPMENT...WHICH CAN
THOROUGHLY TRASH A NICE FORECAST.

TEMPERATURES LIKELY TO BE A BIT BELOW NORMAL THURSDAY...DUE TO
CLOUDS AND PRECIPITATION EXPECTED. FRIDAYS HIGHS ARE CURRENTLY
FORECAST TO BE ABOUT 10 DEGREES BELOW NORMAL. THIS IS LIKELY TOO
COOL AS THE AIR MOVING IN BEHIND THE SYSTEM IS BASICALLY THE SAME AS
THE AIRMASS THAT WAS THERE BEFORE THE SURFACE LOW DEVELOPED. WITH
THE SURFACE LOW FORECAST TO BE SOUTH OF THE AREA
SATURDAY...TEMPERATURES SHOULD REBOUND CLOSER TO NORMAL.

BY SUNDAY THE FLOW ALOFT WEAKENS AS HEIGHTS RISE SIGNIFICANTLY.
SUNDAY AND MONDAY APPEAR TO BE HIGH AND DRY WITH HIGHS PUSHING BACK
NEAR 90 DEGREES BY MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1056 PM CDT MON MAY 28 2012

SLOW MOVING COLD FRONT SHOULD BRING SOME MVFR TSRA TO THE AREA
MAINLY BETWEEN 9Z AND 13Z. LINGERING SHOWERS WILL BE POSSIBLE BUT
CHANCE IS TOO LOW TO INCLUDE OTHER THAN VCNTY FOR NOW. EXPECT A
WIND SHIFT AROUND 12Z TO 14Z FOR ALL SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM....DRS
AVIATION...KH
Hazardous weather outlook, May 29, 3:42 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT TUE MAY 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST
OF THE REGION THIS MORNING...THEN OVER MAINLY WESTERN KENTUCKY
THIS AFTERNOON...AS A COLD FRONT PASSES THROUGH. STORMS SHOULD
REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. AT LEAST A FEW SEVERE STORMS CAN BE EXPECTED. THIS
STORM SYSTEM WILL QUICKLY DEVELOP RIGHT OVER TOP OF THE FOUR STATE
REGION...THEREFORE THE DETAILS ARE QUITE UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO MONITOR LATER FORECASTS IN THE EVENT
THEIR ACTIVATION BECOMES NECESSARY THURSDAY AND THURSDAY NIGHT.

In the hours before

Special weather statement, May 29, 2:11 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
311 AM CDT TUE MAY 29 2012

INZ087-088-290845-
SPENCER IN-WARRICK IN-
311 AM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND
NORTHERN SPENCER COUNTIES IN SOUTHWEST INDIANA UNTIL 345 AM
CDT...

AT 306 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FOLSOMVILLE...OR 13 MILES NORTHEAST OF
BOONVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Caldwell

When
May 29, 4:29 AM CST
Where
Caldwell County, 0.27 mi NNE of Black Hawk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.974, -87.869

In addition to the hail, several tree limbs were broken by winds near 55 mph. The event occurred on Highway 139 east of Interstate 24.

Hail, Christian

When
May 29, 7:32 AM CST
Where
Christian County, Hopkinsville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.850, -87.480

Quarter-size hail fell on the south side of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377968, 377969.